MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH AIMING ARM FOR TI CANN HINDFOOT ARTHRODESIS NAIL-EX; GUIDE

OBERDORF SYNTHES PRODUKTIONS GMBH AIMING ARM FOR TI CANN HINDFOOT ARTHRODESIS NAIL-EX; GUIDE
Catalog Number 03.008.009
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Codes Injury (2348); No Code Available (3191)
Date of Event 08/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review / investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported during a left hindfoot arthrodesis with nail procedure on (b)(6) 2019, the aiming arm assembly misaligned both proximal screws.The surgeon inserted a left expert hindfoot nail.It was confirmed the nail was loaded properly onto insertion handle by confirming the bend of the nail matched the etched picture on the insertion handle.The surgeon also tested the aiming arm before insertion into patient by putting the triple trocar assembly and corresponding drill bit through the corresponding nail holes.With the nail inserted and the aiming arm in (p) position, the surgeon inserted two (2) 6.0 mm screws into the calcaneus without issue.He also drilled and inserted the oblique 5.0 mm screw into the talus without issue.When the surgeon tried to drill through the (two) 2 (correct) proximal holes labelled (static) and (180) the 4.2 mm drill bit encountered the nail itself and could not pass through the designated nail holes.For these proximal screws the aiming arm showed (m) in the window as appropriate and he used triple trocar assembly with drill bit, which were the same items he had used for the talar screw.With no success drilling the proximal screws through the aiming arm the surgeon had to remove the aiming arm and free-hand the two (2) proximal screws.This added 10 minutes to the procedure.Procedure completed successfully.Concomitant device reported: unknown screw (part # unknown, lot # unknown, quantity# unknown).This is report 1 of 9 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation site: cq zuchwil.Selected flow: device interaction.Visual inspection: the visual inspection has shown that returned aiming arm shows wear marks, scratches and slightly damages on the surface of the whole part.The part is all in all in used condition.Functional test: a functional check was performed with available parts (nail, protection sleeve, drill sleeve, drill bit and trocar).Due to strongly damaged pins at the insertion handle a certain force had to be applied to attach the nail to the insertion handle.Afterwards it was found that the drill pass without any problems into designated nail holes.Therefore the reported malfunction was not able to be reproduced during the functional test and therefore the complaint is unconfirmed.As no product failure was identified and the complained malfunction was not able to be replicate during the performed cq evaluation the in the investigation flow listed remaining investigation steps are not required.Summary: the visual inspection has shown that returned aiming shows wear marks, scratches and slightly damages on the surface of the whole part.The part is all in all in used condition.This lot was manufactured in september 2013 according to the specification.There were no issues during the manufacturing of the product that would contribute to this complaint condition.Unfortunately, we are not able to determine the exact cause which has let to this complaint.A functional check was performed with available parts and it was found that the drill bit pass without any problems into designated nail holes.As it was not possible to attach the nail into the insertion handle with certain force, we only can assume that possibly an insufficient connection between nail and insertion handle could have let to the reported problem based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed device history lot part: 03.008.009, lot: 8435449, manufacturing site: hägendorf, release to warehouse date: september 23, 2013.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformance's were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
AIMING ARM FOR TI CANN HINDFOOT ARTHRODESIS NAIL-EX
Common Device Name
GUIDE
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key9118370
Report Number8030965-2019-68669
Device Sequence Number11411017
Product Code FZX
UDI-Device Identifier07611819331075
UDI-Public(01)07611819331075
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.008.009
Device Lot Number8435449
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2019
Initial Date Received by Manufacturer 08/30/2019
Supplement Date Received by Manufacturer10/01/2019
10/31/2019
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date10/15/2019
11/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - SCREWS: TRAUMA
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR